Medical questions & health advice by board certified doctors
"Can I have a drug allergy to aspirin?"
Hi, I am a 26 year old female and every time I take aspirin my headache gets worse and my nose starts to run. Could I be allergic to aspirin?
Yes, you certainly can be allergic to aspirin, or rather have a reaction to the medication that is better defined as a pseudoallergy or sensitivity. In fact, just a few years after aspirin was discovered, a physician documented the cluster of asthma, aspirin sensitivity, and polyps in the nasal cavities and it came to be known as Samter's Triad. Even if you do not have asthma or nasal polyps, you might be sensitive to aspirin or other non-steroidal anti-inflammatories (NSAIDs such as ibuprofen) if you notice that taking any of these causes you to have increased nasal congestion or runny nose. Usually, this nasal congestion is the first symptom to appear in the above triad, and it is usually present by the time a patient turns 30. Later symptoms are usually the asthma and the nasal polyps. The fact that you seem to notice increased nasal congestion in response to aspirin, but don't have a history of the others already is uncommon, and so you should speak with your doctors to see if you have simply an isolated sensitivity or if you might be at risk for developing other symptoms in the triad in the future.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.